Alert archive / Montana / Winter Storm Warnings in 2021

Winter Storm Warning 1, NWS Billings, MT

January 12, 20215 counties in Montana

NWS Billings, MT issued this winter storm warning at Jan 12, 2021, 12:06 PM MST for 5 counties in Montana. It took effect at Jan 12, 2021, 6:00 PM MST. It was in force for 28 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 12, 2021, 12:06 PM MST (19:06 UTC)
In effect from
Jan 12, 2021, 6:00 PM MST
Expired
Jan 13, 2021, 9:51 PM MST
In force
28 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 89 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 1:00 AM MSTSNOW 114 W Nye, MT
Jan 13, 1:00 AM MSTSNOW 126 Ese Emigrant, MT
Jan 13, 1:00 AM MSTSNOW 22 N Cooke City, MT
Jan 13, 1:00 AM MSTSNOW 23 N Cooke City, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS45 KBYZ 121906
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
1206 PM MST Tue Jan 12 2021

MTZ067-068-131915-
/O.NEW.KBYZ.WS.W.0001.210113T0100Z-210114T1300Z/
Absaroka/Beartooth Mountains-Crazy Mountains-
Including the locations of Cooke City
1206 PM MST Tue Jan 12 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MST THURSDAY...

* WHAT...Snow, extreme winds, and whiteout conditions at times. 
  Total snow accumulations of up to 7 inches. Winds gusting as 
  high as 90 mph.

* WHERE...Absaroka/Beartooth Mountains and Crazy Mountains.

* WHEN...From 6 PM this evening to 6 AM MST Thursday.

* IMPACTS...Dangerous winter conditions with snow and blowing snow
  creating whiteout conditions at times. Extreme winds will also 
  bring trees down and increase avalanche danger. Power outages 
  are possible. Wind chill values will approach -20 degrees at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$

MTZ171-WYZ198-131915-
/O.NEW.KBYZ.WW.Y.0002.210113T1300Z-210115T0100Z/
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
Including the locations of Burgess Jct and Story
1206 PM MST Tue Jan 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM
MST THURSDAY...

* WHAT...Snow, extreme winds and significant blowing and drifting
  snow. Total snow accumulations of up to three inches. Winds 
  gusting as high as 70 mph.

* WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, 
  Pryor/Northern Bighorn Mountains.

* WHEN...From 6 AM Wednesday to 6 PM MST Thursday.

* IMPACTS...Poor travel conditions US-14 over the Bighorn
  mountains. Extreme winds will create poor visibility, bring 
  trees down, create power outages, and increase avalanche danger.
  Wind chill values will approach -20 degrees at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$
4 follow-up statements
119 
WWUS45 KBYZ 131003
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
303 AM MST Wed Jan 13 2021

MTZ067-068-141015-
/O.CON.KBYZ.WS.W.0001.000000T0000Z-210114T1300Z/
Absaroka/Beartooth Mountains-Crazy Mountains-
Including the locations of Cooke City
303 AM MST Wed Jan 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST
THURSDAY...

* WHAT...Snow, extreme winds, and whiteout conditions at times. 
  Total snow accumulations of up to 7 inches. Winds gusting as 
  high as 90 mph.

* WHERE...Absaroka/Beartooth Mountains and Crazy Mountains.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...Dangerous winter conditions with snow and blowing snow
  creating whiteout conditions at times. Extreme winds will also
  bring trees down and increase avalanche danger. Power outages
  are possible. Wind chill values will approach -20 degrees at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$

MTZ171-WYZ198-141015-
/O.CON.KBYZ.WW.Y.0002.210113T1300Z-210115T0100Z/
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
Including the locations of Burgess Jct and Story
303 AM MST Wed Jan 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS
MORNING TO 6 PM MST THURSDAY...

* WHAT...Snow, extreme winds and significant blowing and 
  drifting snow. Total snow accumulations of up to three inches. 
  Winds gusting as high as 70 mph.

* WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, 
  Pryor/Northern Bighorn Mountains.

* WHEN...From 6 AM this morning to 6 PM MST Thursday.

* IMPACTS...Poor travel conditions US-14 over the Bighorn
  mountains. Extreme winds will create poor visibility, bring
  trees down, create power outages, and increase avalanche danger.
  Wind chill values will approach -20 degrees at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$
079 
WWUS45 KBYZ 131713
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
1013 AM MST Wed Jan 13 2021

MTZ067-068-141300-
/O.CON.KBYZ.WS.W.0001.000000T0000Z-210114T1300Z/
Absaroka/Beartooth Mountains-Crazy Mountains-
Including the locations of Cooke City
1013 AM MST Wed Jan 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST
THURSDAY...

* WHAT...Snow, extreme winds, and whiteout conditions at times. 
  Total snow accumulations of up to 7 inches. Winds gusting as 
  high as 90 mph.

* WHERE...Absaroka/Beartooth Mountains and Crazy Mountains.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...Dangerous winter conditions with snow and blowing snow
  creating whiteout conditions at times. Extreme winds will also
  bring trees down and increase avalanche danger. Power outages
  are possible. Wind chill values will approach -20 degrees at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$

MTZ171-WYZ198-141715-
/O.CON.KBYZ.WW.Y.0002.000000T0000Z-210115T0100Z/
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
Including the locations of Burgess Jct and Story
1013 AM MST Wed Jan 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST
THURSDAY...

* WHAT...Snow, extreme winds and significant blowing and 
  drifting snow. Total snow accumulations of up to three inches. 
  Winds gusting as high as 70 mph.

* WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, 
  Pryor/Northern Bighorn Mountains.

* WHEN...Until 6 PM MST Thursday.

* IMPACTS...Poor travel conditions US-14 over the Bighorn
  mountains. Extreme winds will create poor visibility, bring
  trees down, create power outages, and increase avalanche danger.
  Wind chill values will approach 20 -degrees at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$
850 
WWUS45 KBYZ 132104
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
204 PM MST Wed Jan 13 2021

MTZ067-068-141300-
/O.CON.KBYZ.WS.W.0001.000000T0000Z-210114T1300Z/
Absaroka/Beartooth Mountains-Crazy Mountains-
Including the locations of Cooke City
204 PM MST Wed Jan 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST
THURSDAY...

* WHAT...Snow, extreme winds, and whiteout conditions at times. 
  Total snow accumulations of up to 7 inches. Winds gusting as 
  high as 90 mph.

* WHERE...Absaroka/Beartooth Mountains and Crazy Mountains.

* WHEN...Until 6 AM MST Thursday.

* IMPACTS...Dangerous winter conditions with snow and blowing snow
  creating whiteout conditions at times. Extreme winds will also
  bring trees down and increase avalanche danger. Power outages
  are possible. Wind chill values will approach 20 degrees below
  zero tonight.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$

MTZ171-WYZ198-142115-
/O.CON.KBYZ.WW.Y.0002.000000T0000Z-210115T0100Z/
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
Including the locations of Burgess Jct and Story
204 PM MST Wed Jan 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST
THURSDAY...

* WHAT...Snow, extreme winds and significant blowing and drifting
  snow. Total snow accumulations of up to three inches. Winds
  gusting as high as 75 mph.

* WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, 
  Pryor/Northern Bighorn Mountains.

* WHEN...Until 6 PM MST Thursday.

* IMPACTS...Poor travel conditions US-14 over the Bighorn
  mountains. Extreme winds will create poor visibility, bring
  trees down, create power outages, and increase avalanche danger.
  Wind chill values will approach 20 degrees below zero tonight
  into Thursday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$
883 
WWUS45 KBYZ 140451
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Billings MT
951 PM MST Wed Jan 13 2021

MTZ067-068-140600-
/O.CAN.KBYZ.WS.W.0001.000000T0000Z-210114T1300Z/
Absaroka/Beartooth Mountains-Crazy Mountains-
951 PM MST Wed Jan 13 2021

...WINTER STORM WARNING IS CANCELLED...

Winds have decreased in the high country with only some scattered
snow showers expected overnight. Thus, the threat of extreme
winter conditions has diminished. People going into the high
country should still use caution due to an increased possibility 
of avalanches. 

$$

MTZ171-WYZ198-150100-
/O.CON.KBYZ.WW.Y.0002.000000T0000Z-210115T0100Z/
Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains-
Including the locations of Burgess Jct and Story
951 PM MST Wed Jan 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST
THURSDAY...

* WHAT...Periods of snow with strong winds leading to significant
  blowing and drifting snow. Total snow accumulations of up to
  three inches. Winds gusting as high as 65 mph.

* WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, 
  Pryor/Northern Bighorn Mountains.

* WHEN...Until 6 PM MST Thursday.

* IMPACTS...Poor travel conditions US-14 over the Bighorn
  mountains. Winds will create poor visibility, bring trees down,
  create power outages, and increase avalanche danger. Wind chill
  values will approach 20 degrees below zero tonight into 
  Thursday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

For the latest road conditions, call 5 1 1.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 12, 3:01 AM MST, 9 hours 5 minutes earlier.

Area forecast discussion, Jan 12, 3:01 AM MST, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
301 AM MST Tue Jan 12 2021

.DISCUSSION...

Today through Wednesday night...

Dry conditions will prevail over the area today with passing mid
and high clouds with high pressure overhead. Lee side troughing
and a surface high southwest of the area will maintain tight
pressure gradients along the western foothills today, with gusty
winds occurring. Snow chances return to the southwest mountains
by this evening with winds increasing along the western foothills
as a strong disturbance and associated cold front move into the
region. Latest guidance continues to indicate a period of very
strong winds over the area starting Wednesday. Very strong
westerly winds aloft will precede the front Wednesday afternoon
and evening with 700 mb winds progged to be in excess of 70kts for
some areas. Winds will increase first across the western foothills
late tonight/Wednesday morning, before spreading across the rest
of the area during the afternoon and evening as the strong front
drops through the area, aided by a very strong jet (175 kt jet
max) dropping in from the northwest. Steep lapse rates by the
afternoon and significant pressure rises will allow winds to mix
down and gust in the 50 to 70 mph range for most areas. Places
along the western foothills could see gusts to 75 mph or greater.
The strong winds will continue into the evening with strong
pressure rises and steep lapse rates continuing. Have gone ahead
and upgraded the High Wind Watch to a warning from Judith Gap down
through Big Timber, as the strong winds should start there
tonight. Otherwise, the rest of the wind highlites remain the
same.

Along with the winds, the front will also bring chances for rain
and snow, greatest over the southern mountains and foothills as
frontogenesis drops through the area. The mountains could see a
few inches of snow accumulation, with a rain/snow mix along the
foothills. Regardless, the precipitation will be short-lived as
the system moves quickly out of the area. Highs will remain well
above normal today and Wednesday with temperatures in the 40s and
50s. Lows in the 20s to 30s can be expected tonight and Wednesday
night. STP

Thursday through Tuesday...

Ongoing wind event will extend through most of Thursday across the
area with the morning hours featuring very steep lapse rates
across central areas while the axis of a 150KT+ jet slides
eastward over the area. By afternoon the main area of emphasis
shifts to southeastern Montana but guidance indicates strong
winds are still likely across the western half of the area into
the evening. One particular concern over southeast Montana is the
persistence of the wind event and lack of moisture could lead to
increasing amounts of dust. Temperatures will be cooler on
Thursday but still above normal and lowering dewpoints during the
afternoon may support any rangeland fires that get started.

Friday will still be breezy as strong northerly flow aloft
persists over the area especially in southeast Montana but winds
will be tapering off further west as a batch of pressure falls
over north central Montana reverses pressure gradients in the
central zones. The wave driving the pressure falls moves across
the area in the evening bringing a round of showers. Models show
the wave deepening a bit as it gets further east and begins to
phase with the strong northerly flow aloft which is shifting into
the Dakotas. This gives a bit better chance for some precipitation
in southern parts of southeast Montana but amounts will be light.
Temperatures on Friday will still be above normal means that some
of the precip could be rain instead of snow.

Quieter looking weekend with above normal temperatures before
another wave drops into the area from the northwest trying to
bring a chance for some precipitation. borsum

&&

.AVIATION...

Mid and high level clouds streaming across the region today with
VFR conditions. Gusty winds across the region with strong winds along
the foothills like KLVM and favored areas between Judith Gap and
Big Timber increasing overnight. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 051 039/056 031/041 024/044 030/045 029/043 030/044
    0/N 03/R    20/N    00/B    11/B    02/S    21/B
LVM 049 040/051 027/036 021/045 030/041 027/040 026/040
    1/N 17/R    20/N    00/N    21/B    12/S    11/B
HDN 052 034/058 028/042 020/043 026/045 024/044 025/044
    0/B 13/R    21/N    00/B    12/S    02/S    21/E
MLS 048 033/054 028/039 019/036 022/040 022/039 023/040
    0/B 02/O    20/N    00/B    11/B    01/E    11/E
4BQ 049 031/055 028/037 020/036 022/039 023/040 025/038
    0/B 03/R    30/N    00/N    11/B    01/B    11/E
BHK 050 031/054 024/037 016/032 017/037 019/037 020/037
    0/B 02/R    21/N    00/N    01/N    01/B    10/E
SHR 051 029/058 023/036 018/040 022/039 019/040 021/038
    0/B 03/R    41/N    00/B    22/S    02/S    32/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Wednesday morning through
      Thursday afternoon FOR ZONES
      29>34-36-37-40-42-56>58-138-139-169-170-173-235.
     High Wind Warning in effect from 11 PM this evening to 5 PM
      MST Thursday FOR ZONES 63-141-172-228.
     Wind Advisory in effect until 5 PM MST Thursday FOR ZONES
      65-66.
WY...High Wind Watch in effect from Wednesday morning through
      Thursday afternoon FOR ZONE 199.

&&

weather.gov/billings

In the hours before

Local storm report, Jan 12, 7:57 AM MST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
757 AM MST Tue Jan 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     Non-Tstm Wnd Gst 3 ENE Livingston        45.69N 110.50W
01/12/2021  M59.00 MPH       Park               MT   Dept of Highways

0639 AM     Non-Tstm Wnd Gst 6 ENE Livingston        45.70N 110.45W
01/12/2021  M60.00 MPH       Park               MT   ASOS

0644 AM     Non-Tstm Wnd Gst 3 ENE Livingston        45.69N 110.50W
01/12/2021  M58.00 MPH       Park               MT   Dept of Highways

0656 AM     Non-Tstm Wnd Gst 3 ENE Livingston        45.69N 110.50W
01/12/2021  M60.00 MPH       Park               MT   Dept of Highways

0700 AM     Non-Tstm Wnd Gst 2 WSW Livingston        45.65N 110.60W
01/12/2021  M53.00 MPH       Park               MT   Dept of Highways

&&

Carrothers
Local storm report, Jan 12, 11:25 AM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1125 AM MST Tue Jan 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Non-Tstm Wnd Gst 2 WSW Livingston        45.65N 110.60W
01/12/2021  M56.00 MPH       Park               MT   Dept of Highways

0736 AM     Non-Tstm Wnd Gst 3 ENE Livingston        45.69N 110.50W
01/12/2021  M64.00 MPH       Park               MT   Dept of Highways

0826 AM     Non-Tstm Wnd Gst 6 ENE Livingston        45.70N 110.45W
01/12/2021  M60.00 MPH       Park               MT   ASOS

0846 AM     Non-Tstm Wnd Gst 3 ENE Livingston        45.69N 110.50W
01/12/2021  M63.00 MPH       Park               MT   Dept of Highways

0915 AM     Non-Tstm Wnd Gst 2 WSW Livingston        45.65N 110.60W
01/12/2021  M55.00 MPH       Park               MT   Dept of Highways

1007 AM     Non-Tstm Wnd Gst 12 SE Emigrant          45.27N 110.54W
01/12/2021  M58.00 MPH       Park               MT   Mesonet

1012 AM     Non-Tstm Wnd Gst 17 NE Wilsall           46.16N 110.38W
01/12/2021  M53.00 MPH       Park               MT   Mesonet

&&

Carrothers

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:51 AM MSTHigh Wind WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 9 more65 hr
Jan 12, 12:06 PM MSTWinter Weather AdvisoryBYZBig Horn, Carbon39 hr

Nearby

Winter Storm Warnings in Montana, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.